Alert archive / New York / River Flood Warnings in 2021
River Flood Warning 5, NWS Binghamton, NY
NWS Binghamton, NY issued this river flood warning at Aug 19, 2021, 4:48 AM EDT for Chemung County, New York. It took effect at Aug 19, 2021, 6:00 AM EDT. It was in force for 10 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 4:48 AM EDT (08:48 UTC)
- In effect from
- Aug 19, 2021, 6:00 AM EDT
- Expired
- Aug 19, 2021, 3:52 PM EDT
- In force
- 10 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Chemung County, NY
The radar
The Binghamton radar (KBGM), 72 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chemung River at Elmira (CHEN6). The gauge peaked at 12.47 ft at Aug 19, 2021, 12:00 PM EDT.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 15 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01530332, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
962
WGUS41 KBGM 190848
FLWBGM
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Binghamton NY
448 AM EDT Thu Aug 19 2021
...The National Weather Service in Binghamton NY has issued a Flood
Warning for the following rivers in New York...
Chemung River At Elmira affecting Chemung County.
For the Chemung River Basin...including Campbell, West Cameron,
Lindley, Corning, Elmira, Chemung...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
&&
NYC015-192000-
/O.NEW.KBGM.FL.W.0005.210819T1000Z-210819T2000Z/
/CHEN6.1.ER.210819T1000Z.210819T1500Z.210819T2000Z.NO/
448 AM EDT Thu Aug 19 2021
The National Weather Service in Binghamton has issued a
* Flood Warning for
the Chemung River At Elmira.
* Until late this afternoon.
* At 3:30 AM EDT Thursday the stage was 9.5 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage this
morning to a crest of 12.8 feet late this morning. It will then
fall below flood stage late this afternoon.
* Impact...At 12.0 feet, Minor flooding develops outside the area of
levees and flood protection. Portions of Lower Maple Avenue (Route
427) in the Town of Ashland may be closed. The Lowman Crossover
floods. Route 352 in Big Flats floods. The City of Elmira is
protected by levees to 25 feet.
&&
LAT...LON 4208 7695 4212 7693 4209 7678 4205 7673
4201 7676 4206 7678
$$
BJG2 follow-up statements
303
WGUS81 KBGM 191353
FLSBGM
Flood Statement
National Weather Service Binghamton NY
953 AM EDT Thu Aug 19 2021
...The Flood Warning is extended for the following rivers in New
York...
Chemung River At Elmira affecting Chemung County.
For the Chemung River Basin...including Elmira, Chemung...Minor
flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Additional information is available at www.weather.gov.
&&
NYC015-200200-
/O.EXT.KBGM.FL.W.0005.000000T0000Z-210820T0700Z/
/CHEN6.1.ER.210819T1301Z.210819T1400Z.210819T1900Z.NO/
953 AM EDT Thu Aug 19 2021
...The Flood Warning is now in effect until late tonight...
The Flood Warning continues for
the Chemung River At Elmira.
* Until late tonight.
* At 9:30 AM EDT Thursday the stage was 12.1 feet.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 12.7 feet
late this morning. It will then fall below flood stage late this
afternoon.
* Impact...At 12.0 feet, Minor flooding develops outside the area of
levees and flood protection. Portions of Lower Maple Avenue (Route
427) in the Town of Ashland may be closed. The Lowman Crossover
floods. Route 352 in Big Flats floods. The City of Elmira is
protected by levees to 25 feet.
&&
LAT...LON 4208 7695 4212 7693 4209 7678 4205 7673
4201 7676 4206 7678
$$
JAB667
WGUS81 KBGM 191952
FLSBGM
Flood Statement
National Weather Service Binghamton NY
352 PM EDT Thu Aug 19 2021
...The Flood Warning is cancelled for the following rivers in New
York...
Chemung River At Elmira affecting Chemung County.
NYC015-192100-
/O.CAN.KBGM.FL.W.0005.000000T0000Z-210819T1952Z/
/CHEN6.1.ER.210819T1301Z.210819T1645Z.210819T1857Z.NO/
352 PM EDT Thu Aug 19 2021
...The Flood Warning for the Chemung River At Elmira has been
cancelled...
The Flood Warning is cancelled for
the Chemung River At Elmira.
* At 3:30 PM EDT Thursday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to continue falling tonight.
&&
LAT...LON 4208 7695 4212 7693 4209 7678 4205 7673
4201 7676 4206 7678
$$
JABWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this river flood warning went out at Aug 19, 4:38 AM EDT, 10 minutes earlier.
Area forecast discussion, Aug 19, 4:38 AM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
438 AM EDT Thu Aug 19 2021
.SYNOPSIS...
Heavy rain and thunderstorms will accompany the remnants of
tropical storm Fred into Thursday morning. There is a heightened
risk of flash flooding through tonight across central NY and
northeast PA. The air mass becomes less humid into the weekend
with mild temperatures and typical afternoon showers and storms
on into early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
4 AM Update...
Flood event winding down as the rain on its way out to the east.
Remnants of tropical storm Fred near Elmira now with steady rain
to the north and east of the center. A few river points are
above flood stage as well as Cayuga Lake at Ithaca. The heaviest
rain is now along and north of the NYS thruway in Onondaga and
Oneida Counties. Hourly rates are under an inch but totals are 1
to 3 inches in those areas. Additional rain there under an inch
and further south less than half an inch. Steady rain should be
out of the area by 7 AM.
Deep moisture and cold cloud tops are out of the area so greatly
reduced the chances of thunderstorms early this morning.
Lightning moved out of our southeast counties about 2 hours ago.
This afternoon still a chance of showers and thunderstorms with
weak instability with cold air aloft. Wind shear is also weak
with 20 kts of bulk shear. Temperatures only rebound to the mid
and upper 70s due to partial clearing.
Tonight it dries out. Some patchy fog with the wet ground and
light to calm winds. Skies stay mostly cloudy so fog won't be
widespread and thick. Low temperatures in the 60s.
Friday a little warmer with more sun as Fred is no longer
nearby. High in the upper 70s and lower 80s. More instability of
up to 1k Cape but less wind of only 10 kts bulk shear. As with
today forcing will be weak.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
A cut off upper low will spin over the northeast during the
short term period. Unsettled weather will continue with high
temperatures in the lower 80s. Expect scattered afternoon
thunderstorms each day.
The best chance for thunderstorms will come Saturday afternoon,
when the upper level low rotates into the Mid-Atlantic, with the
trof axis extending northward into NY.
The upper low will finally become an open wave Sunday night and
rotate off the eastern seaboard.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As an upper level wave exits the east coast early Monday, a
ridge of high pressure will build from the Central Plains into
the Ohio Valley.
A northwest flow will set up across NY and PA through the long
term period. High temperatures will average between 80 and 85
degrees, with widely scattered afternoon thunderstorms possible
each day.
The best chance of thunderstorms will come Tuesday afternoon
when short wave energy rotates across Lake Ontario into NY.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
140 am update...
Remnants of Tropical Storm Fred will continue to pass through
the region today. Restrictions in IFR vsbys in heavy rain up to
09z at SYR/RME. IFR cigs expected everywhere this morning. Cigs
slowly improve this afternoon into evening through MVFR to VFR.
Vsbys stay mostly MVFR at sites in rain showers and fog until
around 14z.
Winds at 5 to 10 kts out of the east and southeast early this
morning shift to northwest this afternoon. Winds tonight light
and variable.
Outlook...
Tonight...Improving conditions to VFR. Some late night
restrictions in fog possible especially ELM.
Friday through Monday...occasional showers/thunderstorms
bringing restrictions mainly during the afternoon hours.
Possibly some late night vsby restrictions due to valley fog.
&&
.HYDROLOGY...
3 am update...
Rain with Fred is moving east. Lingering flash flooding in a
few places where the rain has mostly ended. Additional flash
flood warnings probably won't be needed. Canceling the flash
flood watch for the southwest two thirds of the area.
For river warnings Cortland on the Tioughnioga has gone over
flood stage. Upstream of Cortland had flash flooding Tuesday
night in addition to now. Cayuga Lake at Ithaca has gone above
flood stage and a warning was issued there early this morning.
Lake levels will stay above flood stage for many days. The rest
of the forecast river points should stay below flood stage.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until 8 AM EDT this morning for PAZ038>040-
043-044-047-048-072.
NY...Flash Flood Watch until 8 AM EDT this morning for NYZ009-
015>018-022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...MPK/TAC
NEAR TERM...TAC
SHORT TERM...DJP
LONG TERM...DJP
AVIATION...TAC
HYDROLOGY...Hazardous weather outlook, Aug 19, 4:08 AM EDT, 40 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 408 AM EDT Thu Aug 19 2021 NYZ015-016-022>024-055-056-PAZ038>040-043-044-047-048-072-200815- Yates-Seneca-Steuben-Schuyler-Chemung-Tioga-Broome-Bradford- Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike- Southern Wayne- 408 AM EDT Thu Aug 19 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-017-018-025-036-037-044>046-057-062-200815- Northern Oneida-Southern Cayuga-Onondaga-Tompkins-Madison- Southern Oneida-Cortland-Chenango-Otsego-Delaware-Sullivan- 408 AM EDT Thu Aug 19 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Local storm report, Aug 19, 12:00 AM EDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1200 AM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 PM FLASH FLOOD MILO CENTER 42.67N 77.00W
08/18/2021 YATES NY 911 CALL CENTER
ROADS FLOODED.
&&
NICOSIALocal storm report, Aug 19, 1:14 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
114 AM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM FLASH FLOOD MORAVIA 42.71N 76.42W
08/19/2021 CAYUGA NY 911 CALL CENTER
FLOODING IN THE VILLAGE OF MORAVIA.
&&
BJGLocal storm report, Aug 19, 2:15 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 AM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD 1 S MARIETTA 42.91N 76.32W
08/19/2021 ONONDAGA NY 911 CALL CENTER
ROUTE 174 FROM OTISCO VALLEY ROAD TO ROUTE
20 CLOSED DUE TO FLOODING.
&&
BJGLocal storm report, Aug 19, 2:20 AM EDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
220 AM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD PREBLE 42.74N 76.13W
08/19/2021 CORTLAND NY 911 CALL CENTER
ROUTE 11 CLOSED BETWEEN EAST HOMER-BALTIMORE
ROAD AND TULLY CENTER ROAD DUE TO FLOODING.
&&
BJGLocal storm report, Aug 19, 2:25 AM EDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
225 AM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM FLASH FLOOD 1 NNW HOMER 42.65N 76.19W
08/19/2021 CORTLAND NY 911 CALL CENTER
ROUTE 41 IN HOMER CLOSED DUE TO A DEBRIS
JAM/FLOODING.
&&
BJGLocal storm report, Aug 19, 3:11 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
311 AM EDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM FLASH FLOOD MARCELLUS 42.98N 76.34W
08/19/2021 ONONDAGA NY PUBLIC
SEVERAL ROADS IMPASSABLE DUE TO FLOODING IN
MARCELLUS AREA.
&&
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:10 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Madison, Oneida, Onondaga, Seneca and 2 more | 6 hr |
| Aug 18, 10:28 PM EDT | Flash Flood Warning | BGM | Steuben | 5 hr |
| Aug 18, 10:40 PM EDT | Flash Flood Warning | BGM | Cayuga, Seneca, Tompkins, Yates | 5 hr |
| Aug 19, 12:35 AM EDT | Flash Flood Warning | BGM | Cortland, Onondaga | 4 hr |
| Aug 19, 12:41 AM EDT | Areal Flood Advisory | BGM | Delaware, Sullivan | 2 hr |
| Aug 19, 2:14 AM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Onondaga | 106 min |
| Aug 19, 2:52 AM EDT | River Flood Warning | BGM | Tompkins | 10 days |
| Aug 19, 3:44 AM EDT | Areal Flood Warning | BGM | Steuben | 6 hr |
| Aug 19, 4:02 AM EDT | Areal Flood Warning | BGM | Cayuga | 3 hr |
| Aug 19, 4:44 AM EDT | River Flood Warning | BGM | Steuben | 3 hr |
| Aug 19, 5:07 AM EDT | Areal Flood Warning | BGM | Onondaga | 5 hr |
| Aug 19, 5:29 AM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
| Aug 19, 5:35 AM EDT | River Flood Warning | BGM | Onondaga | 4 hr |
| Aug 19, 6:12 AM EDT | Flash Flood Warning | BGM | Oneida | 3 hr |
| Aug 19, 6:59 AM EDT | Areal Flood Warning | BGM | Cayuga | 11 hr |
| Aug 19, 8:02 AM EDT | Areal Flood Warning | BGM | Madison, Oneida, Onondaga | 6 hr |
| Aug 19, 9:22 AM EDT | Areal Flood Warning | BGM | Oneida | 6 hr |
| Aug 19, 9:53 AM EDT | River Flood Warning | BGM | Chemung | 6 hr |
| Aug 19, 11:12 AM EDT | River Flood Warning | BGM | Madison, Oneida | 10 hr |
| Aug 19, 3:12 PM EDT | Areal Flood Warning | BGM | Oneida | 9 hr |
Nearby
River Flood Warnings in New York, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.